Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS El Paso, TX

September 15, 2011El Paso County, Hudspeth County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 15, 2011, 8:30 PM MDT for El Paso County, Hudspeth County, Texas; Otero County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 8:30 PM MDT (02:30 UTC)
Expired
Sep 15, 2011, 9:30 PM MDT
In force
60 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS54 KEPZ 160230
SVREPZ
NMC035-TXC141-229-160330-
/O.NEW.KEPZ.SV.W.0068.110916T0230Z-110916T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
830 PM MDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EASTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  NORTHWESTERN HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM MDT

* AT 823 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  

* LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  EAST EL PASO...
  HORIZON CITY...
  FABENS...
  FORT HANCOCK...
  ESPERANZA...
  ACALA...
  TORNILLO...
  OTERO MESA...
  HUECO TANKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3115 10573 3115 10576 3128 10587 3132 10595
      3136 10596 3138 10604 3161 10631 3167 10635
      3210 10621 3241 10601 3241 10555 3187 10563
      3112 10567 3112 10569
TIME...MOT...LOC 0229Z 244DEG 77KT 3217 10596

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:07 PM MDT, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 15, 3:07 PM MDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 PM MDT THU SEP 15 2011

.SYNOPSIS...
THERE IS A RISK OF SEVERE WEATHER THIS EVENING. AFTER TONIGHT WE
WILL SEE A SLIGHT CHANCE FOR RAIN EAST OF THE RIO GRANDE ON
FRIDAY. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE WILL
SEE MOSTLY SUNNY SKIES WITH TEMPERATURES RUNNING A FEW DEGREES
ABOVE NORMAL.

&&

.DISCUSSION...
WE STILL HAVE A FAIR AMOUNT OF MOISTURE AT THE SURFACE AND WE
STILL HAVE AN UPPER LEVEL TROUGH TO OUR WEST...BUT NOW WE HAVE A
COLD FRONT MOVING IN FROM THE EAST. ALL OF THESE FACTORS WILL ADD
UP TO A POTENTIAL FOR SOME SEVERE WEATHER THIS EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. WE
HAVE DECENT SPEED AND DIRECTIONAL SHEER TODAY ALSO SO A FEW STORMS
MAY BECOME SUPERCELLS. THE MAIN ENERGY OF THE LOW TO OUR WEST
WILL PUSH OFF TO OUR EAST ON FRIDAY. THIS WILL LESSEN OUR RAIN
CHANCES WEST OF THE RIVER...BUT LOCATIONS EAST OF THE RIO GRANDE
WILL AGAIN SEE A CHANCE FOR RAIN...THOUGH NOT LIKELY SEVERE. FOR
THE WEEKEND WE WILL SEE THE TROUGH MOVE TO OUR EAST AND AN UPPER
LEVEL RIDGE STRENGTHEN TO OUR SOUTH OVER MEXICO. THIS WILL KEEP US
IN A ZONAL FLOW WHICH WILL BRING IN DRIER MORE STABLE AIR. SO THE
WEEKEND LOOKS DRY WITH LOTS OF SUN. FOR THE FIRST PART OF NEXT
WEEK THE RIDGE WILL BUILD INTO ARIZONA. THIS WILL LEAVE US ON THE
FRONT SIDE OF THE RIDGE. SOMETIMES WE CAN SEE A DISTURBANCE MOVE
DOWN THE FRONT SIDE OF THE RIDGE AND GIVE US SOME RAIN...FOR NOW
THOUGH I HAVE KEPT US ON THE DRY SIDE OF THINGS AND I'LL WAIT AND
SEE WHAT FUTURE MODELS RUNS WILL BRING.

LOOKING AT TEMPERATURES...ON FRIDAY...BEHIND THE COLD FRONT WE
WILL SEE TEMPERATURES RUNNING TWO TO FOUR DEGREES BELOW NORMAL.
FOR SATURDAY AND SUNDAY AS THE DRIER SUNNY WEATHER MOVES IN WE
WILL SEE HIGHS RUNNING FROM TWO TO FOUR DEGREES ABOVE NORMAL. MORE
OF THE SAME FOR THE FIRST PART OF NEXT WEEK WITH HIGHS RUNNING A
FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 16/00Z-17/00Z.
TIL 06Z SCT-BKN050-100 BKN150-200 ISOLD TO SCT VRB25G35KT  4SM
TSRAGS BKN030CB BKN-OVC150-200.  AFT 06Z ISOLD MAINLY E OF THE RIO
GRANDE VRB30G40KT 5SM -TSRA BKN030CB OVC080 FEW STG/SVR STORMS PSBL
WITH LARGE GAIL AND GUSTS OVER 50 KTS. 12Z-18Z ISOLD -SHRA
SCT030-040 BKN080-100...AFT 18Z WDLY SCT TO SCT 3-5SM VRB25G45KT
TSRAGS MAINLY ALONG AND EAST OF THE DIVIDE.

&&

.FIRE DISCUSSION...
UPPER TROUGH REMAINS LOCATED OVER THE DESERT SOUTHWEST...BUT WILL BE
MOVING ACROSS THE REGION OVER THE NEXT 48 HOURS. A FAIRLY
DEEP...MOIST...UNSTABLE ATMOSPHERE REMAINS IN PLACE AND WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.  DRIER AIR WILL BE MOVING IN BY THE END
OF THE WEEKEND AND PUT AN END TO THE SHOWERS AND THUNDERSTORMS FOR
SEVERAL DAYS. TEMPERATURES WILL REMAIN NEARLY TO SLIGHTLY ABOVE
NORMAL FOR THE UPCOMING WEEK WITH MINIMUM RELATIVE HUMIDITIES ABOVE
20% AND VERY GOOD RECOVERIES...ESPECIALLY THE NEXT COUPLE OF NIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  86  66  89  67 /  40  20  10   0   0
SIERRA BLANCA TX        57  84  62  86  64 /  40  20  20  10   0
LAS CRUCES              60  84  63  88  65 /  40  20  10   0   0
ALAMOGORDO              56  83  60  84  62 /  40  20  20  10   0
CLOUDCROFT              42  61  43  65  42 /  50  20  20  20   0
TRUTH OR CONSEQUENCES   58  81  59  86  60 /  40  10  10   0   0
SILVER CITY             52  75  54  78  55 /  40  10  10   0   0
DEMING                  60  83  61  86  62 /  40  10  10   0   0
LORDSBURG               61  84  62  86  62 /  40  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Sep 15, 11:32 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1132 AM MDT THU SEP 15 2011

NMZ022>025-030>032-TXZ055-056-161745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1132 AM MDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL COMBINE WITH AN UPPER LEVEL STORM
SYSTEM TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. ALSO BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL BE
POSSIBLE WITH THE SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE EAST OF THE RIO GRANDE ON
FRIDAY. THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA
OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Sep 15, 5:07 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
507 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             TRUTH OR CONSEQUENCES   33.14N 107.25W
09/15/2011  E1.75 INCH       SIERRA             NM   PUBLIC

&&

EVENT NUMBER EPZ1100355

FAUSETT
Special weather statement, Sep 15, 5:43 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT THU SEP 15 2011

NMZ023-160045-
SIERRA COUNTY LAKES REGION NM-
543 PM MDT THU SEP 15 2011

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN SIERRA COUNTY
THROUGH 645 PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 20 MILES EAST OF TRUTH OR CONSEQUENCES...MOVING
EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  CUTTER...
  ENGLE...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Sep 15, 6:48 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
648 PM MDT THU SEP 15 2011

NMZ023-024-032-TXZ055-056-160115-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT
NM-TULAROSA BASIN/SOUTHERN DESERT NM-
648 PM MDT THU SEP 15 2011

...STRONG THUNDERSTORMS THREATENING DONA ANA...SOUTHERN SIERRA...
SOUTHWESTERN OTERO...NORTHWESTERN HUDSPETH AND EL PASO COUNTIES
THROUGH 715 PM MDT...

AT 633 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE STRONG THUNDERSTORMS 15-20 MILES SOUTHWEST OF THE
INTERSTATE 10 CORRIDOR FROM LAS CRUCES TO EL PASO...MOVING EAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

KEEP ALERT AS THESE STORMS HAVE HAD A HISTORY OF LARGE HAIL AND HIGH
WINDS. TRAINED SPOTTERS ARE REPORTING SOME FUNNEL CLOUD ACTIVITY
ALONG WITH WALL CLOUDS.

AGAIN...KEEP ON AN ACTIVATED STATE OF AWARENESS AS THIS LINE MAY
TURN SEVERE IN A SHORT PERIOD OF TIME.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  WHITE SANDS NATIONAL MONUMENT...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  OROGRANDE...
  SUNLAND PARK...
  LEASBURG...
  LAS CRUCES...
  FRANKLIN MOUNTAINS STATE PARK...
  AGUIRRE SPRINGS...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Local storm report, Sep 15, 7:26 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
726 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     4 NW SANTA TERESA       31.89N 106.69W
09/15/2011  M58 MPH          DONA ANA           NM   NWS OFFICE

&&

EVENT NUMBER EPZ1100356

TRIPOLI
Local storm report, Sep 15, 8:08 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
808 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     10 NNE EL PASO          31.92N 106.42W
09/15/2011  E60 MPH          EL PASO            TX   AMATEUR RADIO

&&

EVENT NUMBER EPZ1100357

TRIPOLI
Local storm report, Sep 15, 8:10 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
810 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     12 NNE EL PASO          31.94N 106.40W
09/15/2011  M67 MPH          EL PASO            TX   NWS EMPLOYEE

&&

EVENT NUMBER EPZ1100358

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:10 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth80 min
Sep 15, 9:45 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth45 min
Sep 15, 6:01 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra59 min
Sep 15, 6:06 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna69 min
Sep 15, 7:02 PM MDTSevere Thunderstorm WarningEPZOtero58 min
Sep 16, 4:44 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra46 min
Sep 16, 5:41 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.